Nebraska, 2026Drought in Nebraska, February 17 to 28, 2026
February 17 to 28, 2026 · NWS OAX · 6 events in 6 counties and zones
Severe (D2) drought conditions developed across portions of northeast Nebraska during February. 0 inch below average.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe (D2) drought conditions developed across portions of northeast Nebraska during February. Monthly precipitation totals were generally 0.5 to 1.0 inch below average.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 16, 11:17 PM CST, 43 minutes earlier. Its key messages:
- A Red Flag Warning is in effect for much of central into eastern Nebraska due to a combination of gusty winds (30-40 mph), and dry conditions (15-25% RH).
- A wind shift will pass through this evening, complicating fire response and bringing low-end rain chances (10-25%) and sporadic gusts to 40+ mph.
- Warm temperatures Tuesday are on track to break or tie record highs across the area.
- Precipitation chances return to the Thursday, with snow and cold returning to the region into Friday.
Area forecast discussion, Feb 16, 11:17 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1117 PM CST Mon Feb 16 2026
.KEY MESSAGES...
- A Red Flag Warning is in effect for much of central into
eastern Nebraska due to a combination of gusty winds (30-40
mph), and dry conditions (15-25% RH).
- A wind shift will pass through this evening, complicating fire
response and bringing low-end rain chances (10-25%) and
sporadic gusts to 40+ mph.
- Warm temperatures Tuesday are on track to break or tie record
highs across the area.
- Precipitation chances return to the Thursday, with snow and
cold returning to the region into Friday.
&&
.DISCUSSION...
Issued at 1030 PM CST Mon Feb 16 2026
Tonight and Tomorrow:
Water vapor imagery this evening shows two southwesterly belts of
ascent and moisture pouring in from the Pacific, each lobbed
northeastward by their own mid/upper vorticity maximum off the
Pacific Coast. A recent hand analysis places us just to the south of
a stalled out frontal boundary that stretches from northern Illinois
to south-central South Dakota before arcing up into northwest
Montana. A fair bit of cloud cover will stall cooling where it's
thicker, but even short peeks at the night sky will send temps
tumbling, especially closer to the stalled front and quieter winds.
Lows are expected to fall into the 40s to upper 30s, with winds
lightening up as we go through the night.
Another warm day is forecast tomorrow, with record-breaking or
record-tying highs pushing into eastern Nebraska and western Iowa.
Though it's fun to have a nice warm day in February, extreme fire
danger will be the primary concern as that heat is joined by dry
conditions and gusty winds. Taking a look at model soundings, strong
warm air advection during the early morning hours is actually going
to delay some of the better mixing that we will be able to do for
most of the forecast area, locking away the 45-55 kt jet aloft until
the very end of the day for much of the forecast area. Despite that,
we will have access to gusts in the 30-40 mph range with the
strongest winds forecast over far southeast Nebraska where 850 mb
winds below the residual inversion are greatest. With limited access
to meaningful moisture return from the south, humidity values
will fall quickly as we mix into very dry air (evident in the
most recent 00z KOAX sounding) during the late morning and
afternoon hours. By 4 PM, RH values will have bottomed out in
the 15-25% range, making for extreme fire danger where those
conditions intersect gusty winds. Far southeast Nebraska will
see slightly higher RH values (30-40%), but the stronger winds
there will push them over the edge into extreme fire danger
based on previous events with the same conditions. A Red Flag
Warning is in effect for extreme fire danger for much of eastern
into central Nebraska, while areas to the north and east still
expected to hit very high fire danger during the afternoon
hours.
During the evening hours, a frontal passage attached to the
system driving the warmth will pass through the area, resulting
in a few sprinkles/light rain showers that could evaporate into
the very dry low levels and accelerate into strong winds. As
sprinkle chances (10- 25%) move through, sporadic gusts of 40
mph or more could occur. The front will also bring a wind shift
that could complicate any fire response that goes into the
evening hours as well.
Wednesday and Thursday:
For Wednesday, the fire weather system will have pivoted to the
north and east, taking any remaining gusty winds with it as we
progress through the day. Temps will trend down compared to Tuesday,
only peaking in the 60s despite the westerly winds. We do have a
small window of potential overlap between residual westerly wind
gusts and warmth in northeast Nebraska, but very high fire danger is
going to be the better bet for the entire area due to lower
confidence how far north warmth surges.
From there, our eyes turn southwestward for the development of a new
weather system taking shape and pushing eastward across Nebraska and
Kansas Thursday. As it pushes eastward, models are in good agreement
that it will rapidly deepen and negatively tilt over the area and
pivot to the northeast. This will drag a cold airmass that will not
only serve as a shock to the system for those enjoying our recent
warmth, but also allowing precipitation to fall as snow. This rapid
intensification will lead to a potentially narrow (3 counties or
less in height) band of moderate to heavy accumulations that would
make travel extremely difficult. At the moment, we will have to
monitor model trends to track this moderate-to-heavy snow band
currently slated for Thursday, as even minor changes to the location
will mean boom-or-bust for snow lovers. Confidence is currently low
for any one location, with the best chances (30-40% based on the
latest info) for 4" or more being north of a line from Neligh to
Sioux City.
Friday and Beyond:
After the push of cold air settles in Friday morning (10-20 degrees)
highs are expected to bounce back well into the 30s for areas that
do not receive enough snow to coat the ground. From there,
mostly dry conditions are forecast as the main jet axis remains
just to the south of the area with northwesterly flow aloft.
Some bite will be taken off from the cooler northern air by the
longer sunlight, staying near to just-above normal through the
wherever Thursday's snow misses.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1117 PM CST Mon Feb 16 2026
VFR conditions hold through the TAF period. Primary concern is
with winds as we have a dry front forecast to move through
bringing strong south/SSW winds ahead gusting to 30kt with winds
shifting to westerly in the evening. Even stronger winds around
1500 ft off the surface will be around 50 kt at times leading
to low-level wind shear, primarily toward Tuesday evening after
00Z, but we could have a short period Tuesday morning from
12-15Z where increasing winds at 1500ft ramp up faster than
surface winds leading to potential low-level wind shear at KLNK
and KOMA for an hour or two. Confidence isn't high enough as of
yet to include this in the TAF, but potential is around 40%.
Will monitor surface wind trends closely.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning from noon to 8 PM CST Tuesday for NEZ016-017-
030>032-042-043-050-065-066-078-088>093.
IA...None.
&&
DISCUSSION...Petersen
AVIATION...McCoyHazardous weather outlook, Feb 16, 10:55 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1055 PM CST Mon Feb 16 2026
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180500-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
1055 PM CST Mon Feb 16 2026
This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Extreme fire danger is forecast across most of central into eastern
Nebraska Tuesday with a Red Flag Warning in effect due to dry
conditions and gusty winds, followed by a wind shift.
Very high fire danger expected again Wednesday afternoon, with
weaker winds and similarly dry conditions.
Snow returns Thursday into Friday, with the highest chances to see
travel impacts being across northeast Nebraska.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Knox
- When
- February 17, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Knox forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
A D2 (Severe) drought was introduced across the western portion of the county on February 17. Through the remainder of the month, drought conditions expanded to encompass the entire county. The cooperative observer near Orchard, Nebraska recorded 0.03 inches of precipitation for the month, which was 0.67 inches below average.
Drought, Cedar
- When
- February 17, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Cedar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
A D2 (Severe) drought was introduced across the southwestern portion of the county on February 17. Through the remainder of the month, drought conditions expanded to encompass nearly the entire county. A cooperative observer near St. Helena, Nebraska recorded 0.03 inches of precipitation for the month, which was 1.06 inches below average.
Drought, Antelope
- When
- February 17, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Antelope forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
A D2 (Severe) drought was introduced across the northern portion of the county on February 17. Through the remainder of the month, drought conditions expanded to the northwestern portion of the county. The cooperative observer near Oakdale, Nebraska recorded 0.17 inches of precipitation for the month, which was 0.56 inches below average.
Drought, Pierce
- When
- February 17, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Pierce forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
A D2 (Severe) drought was introduced across nearly the entire county on February 17, persisting through the remainder of the month. The cooperative observer near Pierce, Nebraska recorded 0.12 inches of precipitation for the month, which was 0.64 inches below average.
Drought, Wayne
- When
- February 17, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Wayne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
A D2 (Severe) drought was introduced across the northwestern portion of the county on February 17. Through the remainder of the month, drought conditions expanded to encompass a larger portion of the northwestern corner of the county. While no rainfall observations are available in the county, the cooperative observer near Orchard, Nebraska recorded 0.03 inches of precipitation for the month, which was 0.67 inches below average.
Drought, Madison
- When
- February 17, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
A D2 (Severe) drought was introduced across the northern portion of the county on February 17, persisting through the remainder of the month. The cooperative observer near Norfolk, Nebraska recorded 0.10 inches of precipitation for the month, which was 0.70 inches below average.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Kansas, February 17, 20261 death · 70 kt wind · 16 events
- Flood in California, February 17 to 18, 20261 death · 1 injured · 1 event
- Cold in Arizona, February 17, 20261 death · 1 event
- Wildfire and High Wind in Oklahoma, February 17 to 24, 20264 injured · $717,000 · 58 kt wind · 6 events
- Wildfire and High Wind in Texas, February 17 to 25, 2026$1.6 million · 63 kt wind · 21 events
- Wildfire and High Wind in Kansas, February 17 to 24, 20262 injured · $325,000 · 63 kt wind · 35 events
- Wildfire and High Wind in Oklahoma, February 17 to 24, 2026$51,000 · 60 kt wind · 6 events
- Winter Weather in Wyoming, February 17, 20263 injured · 6 events
- Blizzard and High Wind in South Dakota, February 17 to 18, 202663 kt wind · 25 events
- High Wind and Winter Weather in South Dakota, February 17 to 18, 202657 kt wind · 24 events
- High Wind in New Mexico, February 17, 202673 kt wind · 21 events
- Wildfire and High Wind in Texas, February 17 to 18, 202667 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320379, 1320381, 1320382, 1320383, 1320384, 1320385.